Format

Send to

Choose Destination
Int Urol Nephrol. 2013 Apr;45(2):587-90. doi: 10.1007/s11255-011-0111-y. Epub 2012 Jan 13.

Spontaneous and serial rupture of both Achilles tendons associated with secondary hyperparathyroidism in a patient receiving long-term hemodialysis.

Author information

1
Department of Internal Medicine, Kosin University College of Medicine, 262 Gamcheon-ro, Seo-gu, Busan 602-702, Korea.

Abstract

The spontaneous and serial rupture of the bilateral Achilles tendons without history of significant trauma is an uncommon complication in long-term hemodialysis (HD) patients. The majority of these patients have additional predisposing factors, such as previous use of fluoroquinolone antibiotics or corticosteroids. In general, this condition is associated with a coexisting systemic disease, including chronic kidney disease (CKD), secondary hyperparathyroidism, systemic lupus erythematosus (SLE), and diabetes mellitus (DM). Here, we report a 46-year-old man who had been undergoing regular HD for 11 years. He developed a spontaneous and consecutive rupture of both Achilles tendons. Based on previous reports of tendon ruptures in uremic patients and on the patient's lack of corticosteroid or fluoroquinolone use, we believe that secondary hyperparathyroidism was the predisposing factor in this patient. The mechanism seems to be related to a high parathyroid hormone (PTH) level, which results in osteolytic bone resorption at the tendon insertion site. Treatment and prevention of such tendon ruptures include early surgical repair and control of secondary hyperparathyroidism, by use of vitamin D analogs, and total parathyroidectomy, with or without autotransplantation of a parathyroid gland.

PMID:
22241073
DOI:
10.1007/s11255-011-0111-y
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center